DrQ&A


Dr Ian Sibley-Calder has been a GP since 1988, is a medical referee for the UK Sports Diving Committee and is involved with hyperbaric medicine and commercial diving activities. He is a BSAC Advanced Diver and Club Instructor.
EAR-CLEARING FOR INSTRUCTORS

I have just completed my Divemaster course, and am thinking of doing my instructor development course in about a years time. The only thing thats holding me back is the amount of time it takes to equalise. It can often take 2-3min for my ears to clear so that I can descend below 8m. After that depth I have no problems. Is this caused by a narrow Eustachian tube, as has been suggested If so, can surgery correct this
Eoin

Clearing ears is a common problem, especially when starting to dive. To equalise pressure in the middle ear, air has to pass up the Eustachian tube that connects the back of the throat to the middle ear. This is usually done by various techniques such as a Valsalva (nose-pinch etc), or swallowing.
    The opening at the back of the throat has a fold of skin around it that acts as a valve. Repeated use often slackens this and makes ear-clearing easier. Anything that causes swelling in this area can make the problem worse, for example colds or hay fever.
    Other problems with ear-clearing can be caused by disruption of the air flow through the nasal passages, such as a damaged nasal septum (the bony bit in the middle of the nose), and some ENT surgeons recommend correction of any deformity to help the air flow and therefore ear-clearing.
    You should get your ears and nose checked by a doctor interested in diving. There might be something that can help.
    You should not progress to being responsible for less experienced divers until you are satisfied that you can be in a position to help out in any emergency.

Migraine treatment
I have been taking Inderal (120mg) a day for migraines and have noticed a huge improvement, but I was recently told that it is not safe to take these and dive at the same time. My doctor has never heard of any problems with Inderal and diving, so could you advise me which is correct
Sarah

There are two issues here - the migraines and the Inderal. Migraines are not a problem as long as they dont have a sudden disabling onset, so as to incapacitate the sufferer in the water (although as decompression sickness can give similar neurological symptoms, some confusion can occur).
Most migraine-sufferers that I know get some warning as to their onset. It might, however, influence where and when you dive.
    Inderal is a non-selective beta-blocker. This means that it crosses into the brain, and can affect many tissues. The main concern regarding this drug is that it can limit exercise ability (slowing down pulse rate and cardiac output), and potentially provoke lung problems such as asthma in susceptible people.
    The dosage is not particularly high, but I do not recommend diving while taking this drug.

Pressure between the eyes
I went diving to 22m for 42 minutes and experienced a slight headache during the dive. Afterwards I had a thumping headache, and 10 minutes after the dive started vomiting. This went on for four hours, when the pain went away. I thought nothing more of this until I noticed a blood clot in the white of my eye. The doctor said I had a barotrauma of some kind, with a small amount of blood behind my left eardrum. I stopped diving for three weeks, but still get a small pressure build-up between my eyes, especially when I get annoyed. Could this be down to a sinus infection
Mark


Headaches can occur for many reasons during a dive, ranging from breathing problems such as hyperventilation to positional problems and neck pain.
    The evidence of barotrauma and the pain between the eyes makes it likely that this is related to the sinuses. The bleeding on the white of the eye is a burst blood vessel, and probably related to all that vomiting. It seems likely that you are not managing to equalise your air spaces well.
    You have not said whether you have any problems with ear-clearing or rhinitis (inflammation of the nasal lining), but it might be worth trying to improve airflow through the nose with a nasal steroid to see if it helps.
Worried about a rash
After making four dives to complete my PADI Open Water Diver certification, I noticed some small red bumps on the inside of my right arm. The rash is not itchy and I was wondering if it was a skin bend and what I should do about it. My dives were all supervised by a certified instructor and we stayed well within the no-decompression limits.
John


You sent some pictures, and while it is always difficult looking at rashes in this way, it seems unlikely that this one is a skin bend associated with DCS. You have not given details of your nitrogen-loading, but early training dives are not normally associated with high loading.
    The rashes associated with a skin bend are thought to be due to bubbles just under the skin, probably in the lymphatic system, and are described as a motley red and itchy. They are often made worse by heat.
    The rash you have looks like a follicutis - inflammation of the hair follicles, probably related to irritation to something in the water or the suit.

Infections from dive gear
My husband did a 12m dive in the Dominican Republic and in the evening complained of muscle pains. The following evening he had fever, headache and loss of appetite. When he came home he was admitted to hospital and diagnosed as having pneumonia. His general condition is now good, but could some bacteria have developed in his diving kit and affected his lungs
Irene

It is possible to obtain infections through diving. The most likely cause is water aspiration through the regulator. All regulators have the potential to leak but this is much more likely if they have not been serviced regularly or by a trained person.
    The other source of infection comes from the bladder in the BC. There used to be a vogue in training whereby the diver used the air in the BC as a source of emergency air. The bladders are well known to harbour bacteria, and this practice should be discouraged.
    It sounds as if your husband has had a significant lung infection. He should not dive until his lung function returns to normal, as proven by tests.

Diabetic volunteer
After being treated for a DCS I had a glucose test and have been advised that I will need treatment for diabetes before I can return to diving. I am managing on diet alone, although I believe I will go onto medication . Are there any training courses for divers with diabetes, and are there any research teams which require volunteers with diabetes for monitoring purposes
Sue


The main risks as far as diabetes and diving are concerned centre around two areas - the risk of hypoglycaemia (low blood sugar) and loss of consciousness, and the extra risk factors associated with the condition of diabetes, such as high blood pressure, heart disease, kidney problems and so on. Following your doctors advice and trying to keep as good control of your diabetes as possible should deal with the general risks.
    While you are on diet only, you have no risk of hypoglycaemia. However, once you go on to medication, tablets or insulin, the risk develops.
The UK Sports Diving Medical Committee, under the guidance of Dr Chris Edge, has produced excellent guidance for medical referees to follow regarding management of diabetes. He is collating results on diabetic divers and you will be encouraged to have annual medicals, and have three forms to fill in relating to your diabetic control and your diving activities. You can find details on www.uksdmc.co.uk
    I have several diabetic divers on insulin and medication who are very active, helped by local clubs with guidance from myself